It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board

Trying to Quit PPI's for the third Time


Post New Thread   Reply Reply
LinkBack Thread Tools Search this Thread
Old 09-20-2017, 05:44 PM   #1
Leo255
Senior Member
(male)
 
Join Date: Aug 2011
Location: United States
Posts: 186
Leo255 HB UserLeo255 HB UserLeo255 HB User
Trying to Quit PPI's for the third Time

Hi all,

I had previously been on Nexium for 2.5 years. I quit the first time at the beginning of this year. I did it "cold turkey," and was successfully off of it for almost 3 months. I went through hell for 2 weeks since I quit all at once, and then things started to get more tolerable. What I did remember was that I felt great without it...Up until the end. Not sure what the symptoms were, but I was forced to go back on it.

Second time quitting was a couple months ago. I again tried to quit cold turkey...Much like the first time, it was hell...but this time it was a lot harder and took longer. Eventually, I found that I couldn't do it.

As of right now, I am trying to quit again, but this time I'm taking a different approach, and am trying to taper down. I switched from Nexium to Prilosec a few months ago. In general, my approach has been taking a few of the micro-pellets out of each pill, and then getting adjusted to the new dosage. I started at 20 mg/day, and then worked my way down to 5 mg/day. I haven't been going from 20 to 15 to 10, etc....I've literally been going mg by mg, and taking one pellet/mg out at a time. Once I do that, I take a few days to get adjusted, and then when I level off, I lower another mg.

I honestly feel like if you're trying to quit, you really have to taper down, and it shouldn't be an option. When your esophagus gets inflamed by acid, I truly believe that it can screw up your LES valve, and lengthen the process unnecessarily, and when you quit, the rebound acid can be so bad, that it can really inflame your esophagus very badly; you need to have a "tolerable" amount of rebound. With that tolerable amount of reflux, I've been most successful at combating it with tums and actually baking soda mixed with a lot of water. I know that pepcid AC and zantac shouldn't have a rebound effect, but I subjectively feel like my acid is worse after I take them (even though they initially help a bit).

Anyway, I've been doing this too many times to celebrate early. Rebound acid from cutting back PPI's is like a wave way out at sea...You might feel good for a while when you cut back, but eventually it can hit you really hard. Also, when you take more PPI's, that's also like a wave, in the sense that you'll have to wait a while for it to come and give you relief. Hopefully, some can find this thread useful. I'm really hoping that I can quit this time, and will be sure to update my status for you all.

 
Reply With Quote
The following user gives a hug of support to Leo255:
movielover40 (09-21-2017)
Sponsors Lightbulb
   
Old 09-21-2017, 12:54 PM   #2
movielover40
Senior Veteran
(male)
 
Join Date: Oct 2013
Location: Michigan
Posts: 1,138
movielover40 HB Usermovielover40 HB Usermovielover40 HB Usermovielover40 HB Usermovielover40 HB Usermovielover40 HB Usermovielover40 HB Usermovielover40 HB Usermovielover40 HB Usermovielover40 HB Usermovielover40 HB User
Re: Trying to Quit PPI's for the third Time

Best of luck to you.

I've tried several times but no luck.

 
Reply With Quote
Old 09-21-2017, 01:14 PM   #3
hbguy1
Junior Member
(male)
 
Join Date: Jul 2012
Location: Canada
Posts: 18
hbguy1 HB User
Re: Trying to Quit PPI's for the third Time

What made you start taking a PPI? I was also prescribed one for my esophagitis but I have been trying to manage it in other ways like dietary changes and not eating late at night.

Have you tried elevating your pillow at night? What about changes to your diet in combination with slowly coming off the PPI?

 
Reply With Quote
Old 09-24-2017, 02:55 PM   #4
Leo255
Senior Member
(male)
 
Join Date: Aug 2011
Location: United States
Posts: 186
Leo255 HB UserLeo255 HB UserLeo255 HB User
Re: Trying to Quit PPI's for the third Time

Quote:
Originally Posted by hbguy1 View Post
What made you start taking a PPI? I was also prescribed one for my esophagitis but I have been trying to manage it in other ways like dietary changes and not eating late at night.

Have you tried elevating your pillow at night? What about changes to your diet in combination with slowly coming off the PPI?
I don't remember exactly, but I do remember that it wasn't pain or burning, which are the kind of things I have now, especially when quitting/tapering off PPI's. I remember some kind of bad feeling of nausea and indigestion, usually in the morning. But yes, any and all pain/burning I've had are the result of PPI's.

 
Reply With Quote
Old 09-24-2017, 02:57 PM   #5
Leo255
Senior Member
(male)
 
Join Date: Aug 2011
Location: United States
Posts: 186
Leo255 HB UserLeo255 HB UserLeo255 HB User
Re: Trying to Quit PPI's for the third Time

Ok, so I'm not sure which day this is, but I stopped taking any PPI's whatsoever about a couple days ago. First few days, I definitely felt some symptoms. Late last night and today, the burning reflux symptoms are there, but are slightly better, and more tolerable.

 
Reply With Quote
Old 09-25-2017, 08:38 PM   #6
Leo255
Senior Member
(male)
 
Join Date: Aug 2011
Location: United States
Posts: 186
Leo255 HB UserLeo255 HB UserLeo255 HB User
Re: Trying to Quit PPI's for the third Time

Setback. Yesterday afternoon and evening/night, I had bad reflux. I also had really bad reflux all of today. Took 5 mg PPI last night and 5 or 6 mg throughout the day today. No real relief, unfortunately...They mean it when they say it takes a while to start up, and take effect.

 
Reply With Quote
Old 09-26-2017, 04:01 PM   #7
Leo255
Senior Member
(male)
 
Join Date: Aug 2011
Location: United States
Posts: 186
Leo255 HB UserLeo255 HB UserLeo255 HB User
Re: Trying to Quit PPI's for the third Time

Took about 5 mg Prilosec today (even though I took 10-12 mg yesterday), and finally have relief. I think it took about 36 hours to really take effect. Perhaps I should just stay on a low dose for a while...either 10 or 5 mg. The crappy part is that I took 5 mg today, and although I feel good, it may take a while to see whether I get rebound from this dose, or whether I need to be on 10 mg/day.

I feel like my esophagus really needs to repair, as it's really taken a beating the last few months. I will also take some Carafate to aid in the healing.

I can't emphasize enough how badly I want to quit these drugs. I will either succeed in doing this somehow, or stick to a low dose indefinitely.

 
Reply With Quote
Old 10-21-2017, 07:04 AM   #8
jw90
Senior Member
(female)
 
Join Date: Aug 2010
Posts: 267
jw90 HB Userjw90 HB Userjw90 HB Userjw90 HB Userjw90 HB User
Re: Trying to Quit PPI's for the third Time

Hi Leo
I also have been trying to get off ppl Iím trying to get off Prilosec ..I have tried to get off of them at least three times and then the pain made me go back on them..I just started reducing the dose again so probably down to about 10mg hope I can get off them as iím Worried about the fact that is can cause kidney damage. Will keep you posted.. on hope iím doing.
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

 
Reply With Quote
Old 11-14-2017, 12:49 PM   #9
braeseven
Newbie
(male)
 
Join Date: Jan 2017
Posts: 8
braeseven HB User
Re: Trying to Quit PPI's for the third Time

I was able to wean myself off pantoprazole over the course of three months and stay off it for another three months without any changes in my lifestyle or diet. However, the reflux started coming back last month I think in large part due to my inability to reduce the bloating, and i'm now back on the pantoprazole. For me, as I understand it, the bloating is a result of excess gas produced by an imbalance of the flora in my colon (at least that's what my GI says). I am now determined to make the lifestyle and dietary changes in hopes that I can address the bloating and abdominal pressure that causes the gerd. I recently read that ppi's can weaken the LES, and that the LES once damaged cannot return to it's normal operation. We shall see.

 
Reply With Quote
Reply Reply




Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 03:57 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2017 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!